Washington, 2020

Damaging Winds and Lightning Strike in Washington, May 30, 2020

May 30, 2020 · NWS PDT · 11 events in 6 counties and zones

A major severe weather event by Pacific Northwest standards occurred over central and northeast Oregon and southeast Washington on May 30th. A powerful upper level storm system moved across the area during the afternoon and evening helping to trigger severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$12,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A major severe weather event by Pacific Northwest standards occurred over central and northeast Oregon and southeast Washington on May 30th. A powerful upper level storm system moved across the area during the afternoon and evening helping to trigger severe thunderstorms. The airmass was unusually unstable for this area of the country with surface dewpoints well into the 60s. With strong upper level winds in place the stage was set for numerous fast moving intense storms through the afternoon and early evening. Numerous reports of damaging winds were received across southeast Washington as the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 30, 1:09 PM PST, 2 hours 1 minute earlier.

Area forecast discussion, May 30, 1:09 PM PST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pendleton OR
209 PM PDT Sat May 30 2020

.SHORT TERM...

Latest IR and vis satellite shows skies had largely cleared out
this afternoon with respect to low and middle clouds across much
of central OR into south central WA. Mainly high clouds overhead
presently in north central OR into south central WA. Thunderstorms
have developed and moved into Crook and Deschutes counties.
Current thinking is that much of the convective inhibition
in place earlier has diminished across some of central OR
attributable to diabatic heating and the favorable insolation
that has been seen. Latest mesoanalysis shows storms are moving
into a favorable environment characterized largely by effective
shear of 50-65 kts, about 1000-2000 J/kg MUCAPEs, and modest mid-
level lapse rates. Current thinking for storm mode is more so
discrete thunderstorms at first, multicell and supercells, with
convection then growing upscale and congealing as they lift across
north central OR on north. Elsewhere, isolated to widely scattered
thunderstorms possible for the Blue Mountains north into the
Lower Columbia WA Basin. However, a bit more uncertain in the
thunderstorm evolution here. Thus lower confidence in impacts
there, Initial concerns with hazards are large hail and damaging
wind. Flash flooding also possible with a flash flood watch in
effect. A tornado or two cannot be ruled out as a secondary
threat, however, risk has diminished some given LCLs. Hi-res
guidance in fair agreement with evolution today-tonight. Further,
latest HREF guidance highlights the potential for rotating
updates in simulated storms per updraft helicity probs. Current
thinking as storms congeal the threat will become more wind for
north central OR north. Further, risk for flash flooding is
expected to grow in time, especially over the WA eastern Cascades
to the Kittitas Valley. Latest HREF shows also higher odds of 3hr
precip greater than a half inch and one inch from the east slopes
of the OR Cascades on north.

Increasing winds this evening as the surface low currently in
southeast OR and northern NV evolving north into northern ID by
this evening with its cold front tracking north. Gusts as high as
40-45 mph expected. Meanwhile, the mid-level closed low will
weaken into an open wave and lifts into ID by late tonight. Cooler
conditions then tomorrow with highs 15-20 degrees cooler
tomorrow, mid 60s to mid 70s. Generally fair conditions tomorrow
and tomorrow night. The next open wave Monday-early Monday night
will promote chances for showers and isolated thunderstorms across
the northeast OR mountains.80

.LONG TERM...Monday night through Saturday.

Models in good agreement through the period. General zonal upper
level flow will continue across the region through Wednesday
night. A few showers may linger into Monday evening over Northeast
Oregon as a weak disturbance exits the area. With zonal flow, the
Washington Cascades may see a stray afternoon or evening shower
Tuesday. Otherwise, the weather should remain dry. The next upper
trough should begin to buckle the flow Thursday to southwest which
could lead to some isolated to scattered afternoon/evening
showers and thunderstorms, primarily over the mountains, Thursday
and Friday. Daytime highs will be near to slightly above normal
through the period. Earle 81.

&&

.AVIATION...Previous discussion...18Z TAFS...VFR conditions will
prevail through the period. However...a vigorous storm system will
produce widespread thunderstorms this afternoon and evening,
especially over our western CWA. The primary threat from these
storms will be strong winds, especially KRDM, KBDN, KDLS, and KYKM.
The stronger storms will briefly cause MVFR/IFR conditions. Winds
will pick up this afternoon and evening as pressure gradients
tighten ahead of the aforementioned system.  Winds will generally be
15-25 kts with higher gusts, except 20-30 kts KDLS.  Gusty and
erratic winds can be expected in the vicinity of thunderstorms.
Winds will slowly decrease overnight. Earle

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  71  46  72 /  80  10   0  10
ALW  54  72  50  72 /  80  20   0  10
PSC  56  76  50  77 /  80  10   0   0
YKM  54  72  45  76 /  90  20   0   0
HRI  54  74  49  76 /  80   0   0  10
ELN  48  65  42  72 /  80  30   0   0
RDM  41  69  42  72 /  70  10  10  10
LGD  52  67  45  66 /  70  20   0  40
GCD  49  69  48  70 /  50  10  10  40
DLS  53  71  49  76 /  80  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until 10 PM PDT this evening for ORZ041-
     509>511.

WA...Flash Flood Watch until 10 PM PDT this evening for WAZ024-026-
     027-520-521.

&&

80/81/81

In the hours before

Special weather statement, May 30, 2:44 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Pendleton OR
344 PM PDT Sat May 30 2020

ORZ041-044-508-510-WAZ024-027-520-521-302345-
East Columbia River Gorge OR-
Foothills of the Southern Blue Mountains of Oregon OR-
North Central Oregon OR-Lower Columbia Basin of Oregon OR-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
Yakima Valley WA-East Slopes of the Washington Cascades WA-
344 PM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILLIAM...SHERMAN...NORTH CENTRAL
WASCO...KLICKITAT AND SOUTHERN YAKIMA COUNTIES UNTIL 445 PM PDT...

At 343 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of The Dalles to near Wasco
to near Condon. Movement was north at 65 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Yakima, Sunnyside, The Dalles, Goldendale, Condon, Arlington, Fossil,
Moro, Biggs, Klickitat, Grandview, Toppenish, Union Gap, Wapato,
Granger, Zillah, Mabton, Harrah, Dufur and Wasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM PDT for
north central and northeastern Oregon...and south central Washington.

LAT...LON 4658 12127 4659 12035 4634 11989 4590 11997
      4589 11999 4510 12012 4509 12016 4504 12015
      4502 12021 4500 12018 4498 12019 4530 12066
      4540 12135
TIME...MOT...LOC 2243Z 189DEG 57KT 4555 12129 4553 12062 4527 12017

Austin
Local storm report, May 30, 2:48 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
348 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CULVER                  44.52N 121.21W
05/30/2020                   JEFFERSON          OR   BROADCAST MEDIA

            MEDIA REPORTS DAMAGE TO HOMES. LARGE TREES DOWN AND POWER
            OUTAGES. ROCKS ON ROAD. ESTIMATED WIND GUSTS OF 80 TO 100
            MPH.

&&

JSMITH
Local storm report, May 30, 2:49 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
349 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     2 SSW GRASS VALLEY      45.34N 120.79W
05/30/2020  M71 MPH          SHERMAN            OR   MESONET

            MESONET STATION AS463 GRASS VALLEY.

&&

ET
Local storm report, May 30, 2:55 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     8 WSW GRASS VALLEY      45.32N 120.93W
05/30/2020  M64 MPH          SHERMAN            OR   MESONET

            MESONET STATION PAFO3 PATJENS.

&&

ET
Local storm report, May 30, 3:05 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
405 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             9 SE SISTERS            44.21N 121.41W
05/30/2020  E2.00 INCH       DESCHUTES          OR   PUBLIC

&&

CORRECTED FOR INCORRECT TIME

ET
Local storm report, May 30, 3:09 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
409 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     5 WSW RUFUS             45.67N 120.84W
05/30/2020  M65 MPH          SHERMAN            OR   MESONET

            MESONET STATION XMRY 5 WSW RUFUS.

&&

ET

The radar

The Pendleton radar (KPDT), 90 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Klickitat

When
May 30, 3:10 PM PST to 3:14 PM PST
Where
Klickitat County, 0.69 mi S of Mc Credie
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.820, -120.000

Thunderstorm Wind, Klickitat

When
May 30, 3:22 PM PST to 3:26 PM PST
Where
Klickitat County, Goodnoe Hills
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.750, -120.480

Thunderstorm Wind, Benton

When
May 30, 3:42 PM PST to 3:46 PM PST
Where
Benton County, 5.33 mi W of Plymouth
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -119.460

Thunderstorm Wind, Benton

When
May 30, 4:00 PM PST to 4:05 PM PST
Where
Benton County, Prosser
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.200, -119.770

Downed trees in Prosser.

Lightning, Franklin

When
May 30, 4:00 PM PST to 4:30 PM PST
Where
Franklin County, Pasco
Injuries
4 direct, 0 indirect
Property damage
$12,000
Reported by
Newspaper
Coordinates
46.230, -119.080

Cattle company near Pasco lost 6 registered Charolais cattle during a lightning storm.

Thunderstorm Wind, Benton

When
May 30, 4:02 PM PST to 4:07 PM PST
Where
Benton County, Kennewick
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.200, -119.120

Large tree blocking Kennewick Avenue near Newport Street.

Thunderstorm Wind, Yakima

When
May 30, 4:45 PM PST to 4:50 PM PST
Where
Yakima County, Union Gap
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.550, -120.470

Numerous trees down.

Thunderstorm Wind, Walla Walla

When
May 30, 4:48 PM PST to 4:53 PM PST
Where
Walla Walla County, 1 mi NNW of Prescott
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.313, -118.328

Roof Damage.

Thunderstorm Wind, Columbia

When
May 30, 5:00 PM PST to 5:05 PM PST
Where
Columbia County, Dayton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.320, -117.980

Trees and powerlines down in Dayton.

Thunderstorm Wind, Franklin

When
May 30, 5:00 PM PST to 5:10 PM PST
Where
Franklin County, 1.58 mi S of Joso
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
46.597, -118.218

A small recreational fishing vessel with 3 people on board capsized in rough seas created by a severe thunderstorms on the Snake River. 2 people (one male and one female) were able to make it safely to shore. One male was missing until Sunday morning (5/31) when he was located deceased by Search and Rescue.

Thunderstorm Wind, Franklin

When
May 30, 5:02 PM PST to 5:06 PM PST
Where
Franklin County, 0.84 mi NW of Kahlotus
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.640, -118.560

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Franklin2020-05-30Outside/Open AreasDirect
Thunderstorm Wind, Franklin2020-05-30MaleBoatingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884334, 884333, 884339, 884338, 887620, 884337, 884330, 884331, 884336, 884340, 884335.